Browse

You are looking at 1 - 5 of 5 items for :

Clear All
Open access

Misaki Aoshima, Koji Nagayama, Kei Takeshita, Hiroshi Ajima, Sakurako Orikasa, Ayana Iwazaki, Hiroaki Takatori and Yutaka Oki

Summary

Patients treated with immunosuppressive drugs, especially methotrexate (MTX), rarely develop lymphoproliferative disorders (LPDs), known as MTX-related LPD (MTX–LPD). The primary site of MTX–LPD is often extranodal. This is the first reported case of MTX–LPD in the pituitary. A 65-year-old woman was admitted to our hospital with symptoms of oculomotor nerve palsy and multiple subcutaneous nodules. She had been treated with MTX for 11 years for rheumatoid arthritis. Computed tomography showed multiple masses in the orbit, sinuses, lung fields, anterior mediastinum, kidney, and subcutaneous tissue. Brain magnetic resonance imaging revealed a sellar mass. She was diagnosed with hypopituitarism and central diabetes insipidus based on endocrine examination. Although pituitary biopsy could not be performed, we concluded that the pituitary lesion was from MTX–LPD, similar to the lesions in the sinuses, anterior mediastinum, and subcutaneous tissue, which showed polymorphic LPD on biopsy. MTX was discontinued, and methylprednisolone was administered to improve the neurologic symptoms. After several weeks, there was marked improvement of all lesions, including the pituitary lesion, but the pituitary function did not improve. When pituitary lesions are caused by MTX–LPD, the possibility of anterior hypopituitarism and central diabetes insipidus needs to be considered. Further studies are needed to investigate the effectiveness of early diagnosis and treatment of MTX–LPD in restoring pituitary dysfunction.

Learning points

  • Pituitary lesions from MTX–LPD may cause hypopituitarism and central diabetes insipidus.

  • Pituitary metastasis of malignant lymphoma and primary pituitary lymphoma, which have the same tissue types with MTX–LPD, have poor prognosis, but the lesions of MTX–LPD can regress only after MTX discontinuation.

  • In cases of pituitary lesions alone, a diagnosis of MTX–LPD may be difficult, unless pituitary biopsy is performed. This possibility should be considered in patients treated with immunosuppressive drugs.

  • Pituitary hypofunction and diabetes insipidus may persist, even after regression of the lesions on imaging due to MTX discontinuation.

Open access

Natassia Rodrigo and Samantha Hocking

Summary

This case illustrates the exceedingly rare phenomenon of transient diabetes insipidus, in association with pre-eclampsia, occurring in the post-partum period following an in vitro fertilisation pregnancy, in an otherwise well 48-year-old lady. Diabetes insipidus can manifest during pregnancy, induced by increased vasopressinase activity secreted by placental trophoblasts and usually manifests in the third trimester. This presentation elucidates not only the intricate balance between the physiology of pregnancy and hormonal homeostasis, but also the importance of post-partum care as the physiological changes of pregnancy still hold pathological potential in the weeks immediately following delivery.

Learning points:

  • Diabetes insipidus (DI) is a rare complication of pregnancy occurring in 1 in 30 000 pregnancies.

  • It is associated with excessive vasopressinase activity, secreted by placental trophoblasts, which increases the rate of degradation of anti-diuretic hormone.

  • It is responsive to synthetic desmopressin 1-deanimo-8-d-arginine vasopressin as this form is not degraded by placental vasopressinase.

  • Vasopressinase is proportional to placental weight, which is increased in pregnancies conceived with assisted reproductive techniques including in vitro fertilisation.

  • Vasopressinase-induced DI is associated with pre-eclampsia.

Open access

Carlos Tavares Bello, Francisco Sousa Santos, João Sequeira Duarte and Carlos Vasconcelos

Summary

Central diabetes insipidus (DI) is a rare clinical entity characterized by low circulating levels of antidiuretic hormone (ADH) presenting with polyuria and volume depletion. Pituitary surgery is the most common cause of central DI in adults. Pituitary and hypothalamic disease, particularly invasive neoplasms, rarely cause DI, being idiopathic cases responsible for the majority of non-surgical cases. HIV patients, especially those with poor virulogical control, are prone to the development of CNS neoplasms, particularly lymphomas. These neoplasms usually become manifest with mass effects and seizures. Central DI and hypopituitarism are uncommon initial manifestations of primary CNS lymphomas. The authors describe the case of 29-year-old female, HIV-positive patient whose CNS lymphoma presented with DI.

Learning points:

  • Central diabetes insipidus has multiple causes and central nervous system lymphomas are not often considered in the differential diagnosis due to their low prevalence.

  • Accurate biochemical diagnosis should always be followed by etiological investigation.

  • The HIV population is at risk for many neoplasms, especially CNS lymphomas.

  • New-onset polyuria in an HIV-positive patient in the absence of focal neurological signs should raise the suspicion for a central nervous system process of neoplastic nature.

  • This clinical entity usually constitutes a therapeutical challenge, often requiring a multidisciplinary approach for optimal outcome.

Open access

Shinobu Takayasu, Shingo Murasawa, Satoshi Yamagata, Kazunori Kageyama, Takeshi Nigawara, Yutaka Watanuki, Daisuke Kimura, Takao Tsushima, Yoshiyuki Sakamoto, Kenichi Hakamada, Ken Terui and Makoto Daimon

Summary

Patients with Cushing’s syndrome and excess exogenous glucocorticoids have an increased risk for venous thromboembolism, as well as arterial thrombi. The patients are at high risk of thromboembolic events, especially during active disease and even in cases of remission and after surgery in Cushing’s syndrome and withdrawal state in glucocorticoid users. We present a case of Cushing’s syndrome caused by adrenocorticotropic hormone-secreting lung carcinoid tumor. Our patient developed acute mesenteric ischemia after video-assisted thoracoscopic surgery despite administration of sufficient glucocorticoid and thromboprophylaxis in the perioperative period. In addition, our patient developed hepatic infarction after surgical resection of the intestine. Then, the patient was supported by total parenteral nutrition. Our case report highlights the risk of microthrombi, which occurred in our patient after treatment of ectopic Cushing’s syndrome. Guidelines on thromboprophylaxis and/or antiplatelet therapy for Cushing’s syndrome are acutely needed.

Learning points:

  • The present case showed acute mesenteric thromboembolism and hepatic infarction after treatment of ectopic Cushing’s syndrome.

  • Patients with Cushing’s syndrome are at increased risk for thromboembolic events and increased morbidity and mortality.

  • An increase in thromboembolic risk has been observed during active disease, even in cases of remission and postoperatively in Cushing’s syndrome.

  • Thromboprophylaxis and antiplatelet therapy should be considered in treatment of glucocorticoid excess or glucocorticoid withdrawal.

Open access

Runa Acharya and Udaya M Kabadi

Summary

Diabetic ketoacidosis (DKA) is commonly encountered in clinical practice. The current case is a unique and rare presentation of DKA as the initial manifestation of Cushing’s disease secondary to ACTH-secreting pituitary adenoma. Appropriate management as elaborated in the article led to total remission of diabetes as well as the Cushing’s disease.

Learning points:

  • DKA is a serious and potentially life-threatening metabolic complication of diabetes mellitus.

  • Some well-known precipitants of DKA include new-onset T1DM, insulin withdrawal and acute illness.

  • In a patient presenting with DKA, the presence of a mixed acid–base disorder warrants further evaluation for precipitants of DKA.

  • We present a rare case of DKA as an initial manifestation of Cushing’s disease secondary to ACTH-producing pituitary adenoma.